Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 59, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 19, 1998, 5:43 PM CDT for Putnam County, Illinois. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 1998, 5:43 PM CDT (22:43 UTC)
- Expired
- May 19, 1998, 6:35 PM CDT
- In force
- 52 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Putnam County, IL
The radar
The Chicago radar (KLOT), 110 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 6:15 PM CDT | Thunderstorm Wind | Magnolia, IL | Strong thunderstorm winds downed trees and power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2752 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.0
The text
As transmitted, in the capitals the NWS used until 2016.
230 WUUS1 KMLI 192245 RRA SVRMLI ILC155-192335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 543 PM CDT TUE MAY 19 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 635 PM CDT * AT 543 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHEAST OF PRINCETON OR 5 MILES SOUTHWEST OF GRANVILLE MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRANVILLE AROUND 550 PM CDT STANDARD AROUND 605 PM CDT MC NABB AROUND 605 PM CDT MT PALATINE AROUND 615 PM CDT MAGNOLIA AROUND 620 PM CDT DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS WOLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:30 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, May 19, 1:30 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 130 PM CDT TUE MAY 19 1998 THE 18Z MESOANALYSIS INDICATES CAPES FROM 2-5KJ/KG AND A COLD FRONT MARCHING INTO NORTHEAST IA...NORTHERN IL. THIS WILL BE THE TRIGGER TO GIVE US ACTIVE TSRA THIS AFTERNOON. JUST GOT A CALL FROM SPC FOR A WATCH...SO WILL KEEP THIS SHORT. THE 12Z ETA/NGM/AVN INITIALIZED ALRIGHT AND AT 18Z REPRESENTED REALITY. THEY ARE IN GOOD AGREEMENT ON PUSH FRONT SOU:TH INTO CENTRAL IL/MO BY MORNING WITH TSRA ALONG AND AHEAD OF IT. WILL HAVE TO WATCH FOR HAIL AND DOWNBURSTS WITH SUCH HIGH CAPES. HELGESON
In the hours before
Local storm report, May 19, 5:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 527 PM CDT TUE MAY 19 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0525 PM JUST S OF STRONGHURST IL FUNNEL 05/19/98 HENDERSON 0525 PM TERRA HAUTE IL FUNNEL 05/19/98 HENDERSON
Local storm report, May 19, 5:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 527 PM CDT TUE MAY 19 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0525 PM JUST S OF STRONGHURST IL FUNNEL 05/19/98 HENDERSON 0525 PM TERRA HAUTE IL FUNNEL 05/19/98 HENDERSON
Special weather statement, May 19, 5:28 PM CDT, 15 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-200225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 528 PM CDT TUE MAY 19 1998 ...SEVERE WEATHER SLOWLY SHIFTING SOUTHWARD... THE FOLLOWING COUNTIES HAVE BEEN DROPPED FROM SEVERE THUNDERSTORM WATCH 370: BUCHANAN...DELAWARE...DUBUQUE AND JACKSON. THE THREAT OF SEVERE WEATHER CONTINUES ALONG AND SOUTH OF A CEDAR RAPIDS TO CLINTON LINE. THE FOLLOWING COUNTIES HAVE BEEN DROPPED FROM SEVERE THUNDERSTORM WATCH 368: JO DAVIESS...STEPHENSON...CARROLL AND WHITESIDE. THE THREAT OF SEVERE WEATHER CONTINUES ALONG AND SOUTH OF A PRINCETON TO QUAD CITY LINE. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO AND TELEVISION FOR THE LATEST INFORMATION. BERG
Special weather statement, May 19, 5:28 PM CDT, 15 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-200225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 528 PM CDT TUE MAY 19 1998 ...SEVERE WEATHER SLOWLY SHIFTING SOUTHWARD... THE FOLLOWING COUNTIES HAVE BEEN DROPPED FROM SEVERE THUNDERSTORM WATCH 370: BUCHANAN...DELAWARE...DUBUQUE AND JACKSON. THE THREAT OF SEVERE WEATHER CONTINUES ALONG AND SOUTH OF A CEDAR RAPIDS TO CLINTON LINE. THE FOLLOWING COUNTIES HAVE BEEN DROPPED FROM SEVERE THUNDERSTORM WATCH 368: JO DAVIESS...STEPHENSON...CARROLL AND WHITESIDE. THE THREAT OF SEVERE WEATHER CONTINUES ALONG AND SOUTH OF A PRINCETON TO QUAD CITY LINE. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO AND TELEVISION FOR THE LATEST INFORMATION. BERG
Local storm report, May 19, 5:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 540 PM CDT TUE MAY 19 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0526 PM 4 E LA HARPE IL TORNADO 05/19/98 MC DONOUGH
Local storm report, May 19, 5:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 540 PM CDT TUE MAY 19 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0526 PM 4 E LA HARPE IL TORNADO 05/19/98 MC DONOUGH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:10 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 35 min |
| May 19, 4:18 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Whiteside | 62 min |
| May 19, 4:56 PM CDT | Tornado Warning | DVN | Henry | 34 min |
| May 19, 4:58 PM CDT | Tornado Warning | DVN | Bureau | 47 min |
| May 19, 5:19 PM CDT | Tornado Warning | DVN | McDonough | 51 min |
| May 19, 6:11 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 49 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.